Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Sacramento, CA

October 16, 2016Amador County, Calaveras County, California

NWS Sacramento, CA issued this flash flood warning at Oct 16, 2016, 5:59 PM PDT for Amador County, Calaveras County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2016, 5:59 PM PDT (00:59 UTC)
Expired
Oct 17, 2016, 12:00 AM PDT
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Amador County, CA, Calaveras County, CA

The radar

The Sacramento radar (KDAX), 98 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WGUS56 KSTO 170059
FFWSTO
CAC005-009-170700-
/O.NEW.KSTO.FF.W.0004.161017T0059Z-161017T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
559 PM PDT SUN OCT 16 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN AREA IN...
  EXTREME SOUTH CENTRAL AMADOR COUNTY IN NORTHERN CALIFORNIA
  CENTRAL CALAVERAS COUNTY IN NORTHERN CALIFORNIA

* UNTIL MIDNIGHT PDT MONDAY

* AT 556 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
  RAIN MOVING ACROSS THE BURN SCAR. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. RAINFALL AMOUNTS OF 1 TO 2 INCHES AN HOUR WILL BE
  POSSIBLE WITH THESE STORMS.

* ANYONE LIVING OR TRAVELING ON ROADS IN THE BUTTE FIRE BURN AREA
  ALONG JESUS MARIA CREEK AND THE CALAVERAS RIVER ESPECIALLY FROM
  WHISKEY SLIDE TO HIGHWAY 26 SHOULD BE ALERT FOR PROBABLE ROAD
  PROBLEMS DUE TO FLOODING...ROCK AND DEBRIS FLOWS.

* ADDITIONAL AREAS OF CONCERN INCLUDE RAILROAD FLAT ROAD...MOUNTAIN
  RANCH ROAD...AND THE CONNECTING SMALLER ROADS WITHIN THE BUTTE FIRE
  BURN AREA. LARGE PORTIONS OF THE AREA HAVE BEEN SEVERELY BURNED.
  THESE AREAS NO LONGER ABSORB ANY RAINFALL...WHICH CAN LEAD TO
  ENHANCED RUNOFF AND POSSIBLE DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU OBSERVE MOVEMENT OF SOILS...
DEBRIS...OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS...CONTRACTORS...AND PERSONS TRAVELING OR
WORKING WITHIN THE BUTTE FIRE BURN AREA NEED TO BE ALERT FOR THE
POTENTIAL OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA
ROADWAYS AND HILL SIDES...DAMAGE HOMES...AND COULD BLOCK LOCAL
STREAMS AND CREEKS. DO NOT TRY TO CROSS FLOODED ROADWAYS OR CREEKS.
A DEBRIS FLOW OF ONLY A FEW INCHES DEEP CAN BE POWERFUL ENOUGH TO
MOVE A VEHICLE OFF THE ROAD.

A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING...
DEBRIS FLOWS AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING.  IF
YOU ARE IN OR NEAR THE WARNED AREA...YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY.  YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.

&&

LAT...LON 3839 12058 3830 12049 3820 12043 3814 12060
      3824 12071 3833 12073

$$

CS
2 follow-up statements
312 
WGUS76 KSTO 170329
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
829 PM PDT SUN OCT 16 2016

CAC005-009-170700-
/O.CON.KSTO.FF.W.0004.000000T0000Z-161017T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMADOR CA-CALAVERAS CA-
829 PM PDT SUN OCT 16 2016

...THE FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN AREA REMAINS IN
EFFECT UNTIL MIDNIGHT PDT MONDAY FOR SOUTHERN AMADOR AND CENTRAL
CALAVERAS COUNTIES...

AT 821 PM PDT...DOPPLER RADAR INDICATED THAT 1 TO 3 INCHES OF RAIN
HAS FALLEN OVER THE BURN SCAR DURING THE PAST 2 HOURS...HEAVIEST
OVER NORTHERN PORTIONS. THIS HAS RESULTED IN RAPID STREAM RISES WITH
FLASH FLOODING POSSIBLE IN MURRAY CREEK NEAR SAN ANDREAS AND THE
NORTH FORK OF CALAVERAS CREEK NEAR MOKELUMNE HILLS. ANOTHER BAND OF
HEAVY RAIN WILL BE POSSIBLE AFTER 9 PM.

* ANYONE LIVING OR TRAVELING ON ROADS IN THE BUTTE FIRE BURN AREA
  ALONG JESUS MARIA CREEK AND THE CALAVERAS RIVER ESPECIALLY FROM
  WHISKEY SLIDE TO HIGHWAY 26 SHOULD BE ALERT FOR PROBABLE ROAD
  PROBLEMS DUE TO FLOODING...ROCK AND DEBRIS FLOWS.

* ADDITIONAL AREAS OF CONCERN INCLUDE RAILROAD FLAT ROAD...MOUNTAIN
  RANCH ROAD...AND THE CONNECTING SMALLER ROADS WITHIN THE BUTTE FIRE
  BURN AREA. LARGE PORTIONS OF THE AREA HAVE BEEN SEVERELY BURNED.
  THESE AREAS NO LONGER ABSORB ANY RAINFALL...WHICH CAN LEAD TO
  ENHANCED RUNOFF AND POSSIBLE DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU OBSERVE MOVEMENT OF SOILS...
DEBRIS...OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS...CONTRACTORS...AND PERSONS TRAVELING OR
WORKING WITHIN THE BUTTE FIRE BURN AREA NEED TO BE ALERT FOR THE
POTENTIAL OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA
ROADWAYS AND HILL SIDES...DAMAGE HOMES...AND COULD BLOCK LOCAL
STREAMS AND CREEKS. DO NOT TRY TO CROSS FLOODED ROADWAYS OR CREEKS.
A DEBRIS FLOW OF ONLY A FEW INCHES DEEP CAN BE POWERFUL ENOUGH TO
MOVE A VEHICLE OFF THE ROAD.

A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING...
DEBRIS FLOWS AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING.  IF
YOU ARE IN OR NEAR THE WARNED AREA...YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY.  YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.

LAT...LON 3839 12058 3830 12049 3820 12043 3814 12060
      3824 12071 3833 12073

$$

CS
679 
WGUS76 KSTO 170620
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1120 PM PDT SUN OCT 16 2016

CAC005-009-170629-
/O.CAN.KSTO.FF.W.0004.000000T0000Z-161017T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMADOR CA-CALAVERAS CA-
1120 PM PDT SUN OCT 16 2016

...THE FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN SCAR AREA IN
SOUTHERN AMADOR AND CENTRAL CALAVERAS COUNTIES IS CANCELLED...

ONLY LIGHT SHOWERS HAVE BEEN OCCURRING IN THE WARNING AREA OVER THE
PAST SEVERAL HOURS ALLOWING FLOOD WATERS TO RECEDE. THEY ARE NO
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE
CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3839 12058 3830 12049 3820 12043 3814 12060
      3824 12071 3833 12073

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 3:20 PM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 16, 3:20 PM PDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
320 PM PDT Sun Oct 16 2016

SYNOPSIS...
Periods of rain...heavy at times, gusty winds, and high mountain
snow into Monday. Drier weather expected the rest of the week with
warming temperatures.

&&

.DISCUSSION...
Wide area of light to moderate precipitation has continued over
southern portions of the CWA today with an embedded line of
moderate to heavy precipitation. This line has maintained its
identity throughout the day and has produced upwards of 3/4 of an
inch per hour. This has resulted in ponding of water on roadways
and sharp rises on small creeks thereby warranting issuance of an
urban and small stream advisory. The line is moving around 15 kts
to the east and approaching several burn scars but weakening
significantly as it does.

Meanwhile upstream front is pushing onshore along NW California
and will spread another round of widespread precip over the
northern half of the CWA this evening. Satellite showing some
clearing over the Northern and Central Sacramento Valley ahead of
front and latest HRRR showing an area of higher CAPE in these
areas to support isolated thunderstorms. Shear profiles continue
to support possible rotating storms.

KRDD-KSAC surface pressure gradient is up to 6 MB and wind
advisory criteria is occurring in the Northern Sacramento.
Strongest winds expected in this area for the Central Valley with
most other areas not likely to reach advisory criteria.

Snow levels presently around 7000 feet in the Shasta mountains to
well above 8000 feet over the Sierra Nevada. Snow expected to
remain above pass levels this evening but gradually lower
overnight to near 6000 feet in the north to 6500-7000 feet over
trans-Sierra passes. Light snow accumulations are possible at
Donner Pass on I80 and Echo Summit on Highway 50 tonight into
Monday. Lassen Park and higher elevations passes such as Carson
Pass, Ebbetts Pass and Sonora Pass could see more significant
amounts of snow impacting travel tonight. Winter Weather Advisory
for early season snow has been issued to address this.

GEFS/GFS showing integrated water vapor transport decreasing over
Interior NorCal Monday with models indicating main threat of
light showers confined to the foothills and mountains and possibly
Northern Sacramento Valley. Heights increase offshore Tuesday and
build inland through midweek resulting in drier weather with
warming temperatures.

PCH

&&
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

A flat ridge will be in place over the west coast bringing dry
weather and slightly above normal temperatures on Thursday.
Systems passing to our north will keep the ridge relatively flat
and unchanged through the early part of the weekend. Both the GFS
and ECMWF show a weak trough approaching Northern California on
Sunday with the majority of the energy passing to our north. The
GFS brings in some high clouds to our area while the ECMWF has a
few sprinkles across the mountains. For now, we have kept the
forecast dry through the extended. Wilson
&&

.AVIATION...

Another frontal band of rain will work its way south and east
this evening bringing MVFR and IFR conditions. Expect it to move
through KRDD around 02Z and KSCK around 06Z. Behind the front,
southerly winds will weaken. Somewhat concerned with the
development of low clouds and reduced visibility behind this front
tonight but not yet confident enough to put it in the TAF. In
general, improving conditions expected for the Southern Sacramento
and Northern San Joaquin Valley on Monday with showers confined
to the mountains and Northern Sacramento Valley. Wilson
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM PDT this evening for Burney Basin /
Eastern Shasta County-Central Sacramento Valley-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Southern
Sacramento Valley-Western Plumas County/Lassen Park.

Areal Flood advisory until 5 PM PDT for eastern portions of the
Southern Sacramento Valley, Motherlode, and West Slopes of the
Northern Sierra Nevada.

Winter Weather Advisory until 11 AM PDT Monday for West Slope
Northern Sierra Nevada.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 6:29 PM PDTSpecial Weather StatementSTOShasta31 min

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.